Alert archive / Colorado / Freeze Warnings in 2021

Freeze Warning 8, NWS Grand Junction, CO

September 21, 20216 counties in Colorado

NWS Grand Junction, CO issued this freeze warning at Sep 21, 2021, 1:51 PM MDT for 6 counties in Colorado. It took effect at Sep 22, 2021, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2021, 1:51 PM MDT (19:51 UTC)
In effect from
Sep 22, 2021, 12:00 AM MDT
Expired
Sep 22, 2021, 9:00 AM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-162 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS75 KGJT 211951
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
151 PM MDT Tue Sep 21 2021

COZ002-008-221200-
/O.NEW.KGJT.FZ.W.0008.210922T0600Z-210922T1500Z/
Central Yampa River Basin-Central Colorado River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, and Carbondale
151 PM MDT Tue Sep 21 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to near 30 
  expected.

* WHERE...Central Yampa River Basin and Central Colorado River 
  Basin.

* WHEN...From midnight tonight to 9 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
1 follow-up statement
577 
WWUS75 KGJT 220906
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
306 AM MDT Wed Sep 22 2021

COZ002-008-221500-
/O.CON.KGJT.FZ.W.0008.000000T0000Z-210922T1500Z/
Central Yampa River Basin-Central Colorado River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, and Carbondale
306 AM MDT Wed Sep 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...Central Yampa River Basin and Central Colorado River 
  Basin.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Sep 21, 11:33 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 21, 11:33 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1133 AM MDT Tue Sep 21 2021

.UPDATE...
Issued at 901 AM MDT Tue Sep 21 2021

Temperatures have rebounded above freezing after sunrise,
allowing the freeze warnings in the upper Colorado and Yampa
River Valleys to expire.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 318 AM MDT Tue Sep 21 2021

Subsidence and drying in the wake of the mid-level trough which
moved across the area Monday has brought clear skies to much of
the region. However, there were a couple of areas of lingering
cloud cover over the Flat Tops, Gore, and portions of the Elk
Mountains as of 09Z, though IR imagery indicated steady erosion of
the cloud deck. At the current rate of dissipation, expect there
will be few clouds remaining by sunrise.

Dry northwest flow will continue over the area today which, in the
absence of clouds, should bring modest warming to the cold airmass
which swept into the area early this week. However, afternoon
highs are still expected to remain below normal with readings
some 3 to 8 degrees cooler than seasonal norms.

Models and MOS guidance suggested strong radiational cooling
again tonight as skies stay mostly clear in dry northwest flow.
Consequently, expect freezing temperatures for lower elevations of
northwest Colorado again tonight, while the upper Colorado River
basin seemed less certain to cool below 32 F. The aforementioned
areas are currently under a Freeze Warning this morning and may
experience a killing freeze ending the growing season there.
Therefore, will not issue a Freeze Warning for the "Tonight"
period with this package as it may be moot by 9 AM MDT this
morning. Day shift will have to make the call once the morning
lows are established.

Despite starting the day off cold on Wednesday, continued sunshine
and a ridge building over the forecast area are expected to drive
highs to near normal levels by the end of the day.

.LONG TERM...(Wednesday through Monday)
Issued at 318 AM MDT Tue Sep 21 2021

Wednesday morning will start off rather chilly as clear skies and a
lingering cool air mass allows for efficient radiational cooling
with near to below freezing temperatures across the northwest
Colorado high valleys. Temperatures will rebound nicely and take a
turn upwards towards near to slightly above normal highs by
Wednesday afternoon as high pressure ridge slides overhead, leaving
the CWA under more of a westerly flow. This ridge of high pressure
will amplify over the area by Thursday as a low drops down from the
Pacific Northwest into the Great Basin and becomes cut off over
SoCal by the end of the week. This will lead to temperatures rising
back towards above normal levels by 5 or so degrees late this week
into the coming weekend.  Models are not in great agreement on how
to handle this cut off low as the ECMWF wants to bring this low back
up through the Four Corners late Sunday into early next week,
bringing potential for some precipitation, while the GFS keeps it a
bit further west with the ridge holding. Ensembles indicate the
ridge of high pressure staying predominant with the aforementioned
cut off low becoming absorbed in the flow and fizzling out, not
being much of a player. Leaned more towards the ensemble solutions
with a warmer and drier forecast through the weekend into early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1129 AM MDT Tue Sep 21 2021

VFR conditions will prevail for the next 24 hours under mainly
clear skies. Other than occasional wind gusts to 20kt at the
typically breezier terminals this afternoon, winds will generally
be light and terrain driven through 18Z on Wednesday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...SS
SHORT TERM...NL
LONG TERM...MDA
AVIATION...MDM
Hazardous weather outlook, Sep 21, 2:35 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
235 AM MDT Tue Sep 21 2021

COZ001>014-017>023-UTZ022>025-027>029-220845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
235 AM MDT Tue Sep 21 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Freezing temperatures in the mid and upper Yampa River Basin and
the upper Colorado River Basin are expected to continue through
0900. A season ending hard freeze is likely for those areas again
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible Monday afternoon and evening,
otherwise quiet weather is expected for the remainder of the week
and over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in Colorado, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.